Georgia, 2012

Hail and Damaging Winds in Georgia, July 1, 2012

July 1, 2012 · NWS FFC · 23 events in 17 counties and zones

In addition to the extreme heat that was just beginning to let up on the 1st, a surface trough remained in place across central Georgia, providing a focus for numerous showers and thunderstorms to develop. A shortwave pushed across the Southern Appalachians during the late afternoon and early evening hours as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$852,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

In addition to the extreme heat that was just beginning to let up on the 1st, a surface trough remained in place across central Georgia, providing a focus for numerous showers and thunderstorms to develop. A shortwave pushed across the Southern Appalachians during the late afternoon and early evening hours as well. Thunderstorms became widespread, especially across central Georgia, by mid-afternoon. Many of these became severe, with multiple reports of large hail and downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 1, 1:09 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 1, 1:09 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
209 PM EDT SUN JUL 1 2012

.PREV DISCUSSION... /ISSUED 1218 PM EDT SUN JUL 1 2012/

UPDATE...
MAIN CONCERN TODAY IS THE HEAT AND CONVECTIVE POTENTIAL LATE THIS
AFTERNOON. SO FAR THE TEMPS AND DEWPOINTS HAVE BEEN TRENDING AS
EXPECTED... WITH ONLY SLIGHT ADJUSTMENTS MADE TO RAISE DEWPOINTS
IN PARTS OF THE NORTH THIS AFTERNOON BASED ON LATEST BLENDED
GUIDANCE. THE 850MB TEMP FROM THE 12Z SOUNDING WAS A FEW DEGREES
LOWER THAN YESTERDAY AND CONSIDERING THE INCREASE CLOUD COVERAGE
IN THE MID TO UPPER LEVELS... MAX TEMPS LOOK REASONABLE AT ONLY
SLIGHTLY COOLER THAN THE EXTREME LEVELS SET YESTERDAY. RESULTANT
HEAT INDICES RANGING FROM 105-110 DEGREES FOR THE MAJORITY OF THE
AREA STILL SUPPORT THE CURRENT HEAT ADVISORY AND EXCESSIVE HEAT
WARNING OUT SO HAVE MADE NO CHANGES THERE. FOR CONVECTION... THE
CONSENSUS OF SHORT RANGE GUIDANCE SUPPORTS DEVELOPMENT LATE THIS
AFTERNOON INTO THE EVENING MOSTLY NEAR THE SFC TROUGH DRAPED ACROSS
THE SOUTHERN PORTION OF THE FORECAST AREA. WITH PROGGED SREF
MUCAPE OF 2500-4000 J/KG AND BETTER CHANCE FOR AN INFLUENCE OF
LIFT FROM EITHER THE CONVERGENCE NEAR THE SFC TROUGH OR AN UPPER SHORTWAVE
LATER TODAY TO THE NORTHEAST... FOUND IT JUSTIFIED TO RAISE POPS
TO LOW END CHANCE LATE TODAY. WILL MONITOR LATEST HRRR RUNS TO
GET BETTER IDEA ON LOCATION FOR ANY DEVELOPMENT. WITH VERY WEAK
SHEAR IN PLACE AND BEING SO DRY BELOW 700MB... ANY STORM
DEVELOPMENT WILL HAVE THE MAIN THREATS OF STRONG WINDS AND SMALL
HAIL. REST OF FORECAST LOOKS TO BE ON TRACK. PREVIOUS DISCUSSION
FOLLOWS...

PREV DISCUSSION...

.SHORT TERM /TODAY THROUGH MONDAY/...
/ISSUED 421 AM EDT SUN JUL 1 2012/

DANGEROUS HEAT WAVE CONTINUES...

WILL SEE THE HEAT WAVE CONTINUE AS THE 594DM RIDGE CONTINUES TO HOLD
STRONG ACROSS THE SOUTHEAST TODAY. EVEN THOUGH 850MB TEMPS TODAY
WILL BE SIMILAR TO YESTERDAY /WITHIN A HALF DEGREE/...WITH POTENTIAL
FOR INCREASED CLOUD COVERAGE AND SLIGHTLY LOWER THICKNESSES..EXPECT
MAX TEMPS THIS AFTERNOON TO BE A DEGREE OR TWO COOLER. NOT ENOUGH OF
A DIFFERENCE TO NOTICE THOUGH...ITS STILL HOT. WITH RIDGE WEAKENING
ON MONDAY AND 850MB TEMPS ABOUT 2 DEGREES COOLER...WILL SEE MAX
TEMPS DROP ANOTHER FEW DEGREES.

GFS AND NAM DEW POINTS FOR THIS AFTERNOON AND MONDAY APPEAR TO BE ON
THE HIGH SIDE. GIVEN OBSERVED DEW POINTS YESTERDAY IN THE 50S AND
EVEN SOME UPPER 40S...LOWERED DEWPOINTS FOR BOTH TODAY AND TOMORROW.
BY DOING THIS THOUGH...SOME PLACES COME IN JUST BELOW THE 105 AND
110 HEAT INDEX CRITERIA FOR THE THE HEAT ADVISORY AND EXCESSIVE HEAT
WARNING...RESPECTIVELY. WITH UNCERTAINTY IN THE DEW POINT FORECAST
THOUGH...WENT AHEAD AND CONTINUED THE HEAT ADVISORY AND THE
EXCESSIVE HEAT WARNING FOR THE SAME AREAS. IN ADDITION...HAVE HEAT
INDICES IN THE 105-108 RANGE FOR MONDAY FOR SOME OF THE CWA SO WILL
ISSUE A HEAT ADVISORY FOR ALL OF THE CWA EXCEPT FOR EXTREME NORTH
GEORGIA FOR MONDAY.

BESIDES THE HEAT...CONVECTION IS ALSO A CONCERN THROUGH THE SHORT
TERM. HAD A FEW SHOWERS AND THUNDERSTORMS POP UP YESTERDAY...AND NOT
JUST NEAR THE SFC TROUGH. WITH SFC TROUGH STILL IN PLACE ACROSS
CENTRAL GEORGIA...AND A SHORTWAVE TRACKING INTO THE CAROLINAS DURING
THE LATE AFTERNOON INTO TONIGHT...THINK THERE IS A BETTER CHANCE
TODAY FOR CONVECTION ACROSS THE CWA THAN YESTERDAY SO INCLUDED
SLIGHT CHANCE POPS ACROSS THE BOARD WITH CHANCE IN THE
MOUNTAINS...CLOSER TO THE SHORT WAVE. SPC HAS PARTS OF EAST CENTRAL
GEORGIA IN A SLIGHT RISK TODAY. THIS CORRESPONDS TO THE AREA WITH
THE BEST CAPE. FORECAST MIXED CAPE VALUES ARE IN EXCESS OF 4000
J/KG....SIMILAR TO WHAT WAS THERE YESTERDAY. PLENTY OF INSTABILITY
ACROSS THE WHOLE AREA BUT NO SHEAR. EVEN WITH HIGH
INSTABILITY...RIDGE WILL BE WORKING TO SUPPRESS THE CONVECTION SO
SHOULD HELP TO LIMIT SEVERITY. COULD SEE A SEVERE STORM THOUGH AND
MAIN THREAT WOULD BE DAMAGING WIND. WITH CONTINUED WEAKENING OF UPPER
RIDGE AND SHORTWAVE APPROACHING THE CAROLINAS AGAIN ON MONDAY...HAD
TO INCLUDE SLIGHT CHANCE POPS...BUT BEST CHANCES APPEAR TO BE AFTER
00Z TUESDAY...IN THE LONG TERM.

11

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
/ISSUED 421 AM EDT SUN JUL 1 2012/

BEGINNING OF THE LONG TERM PERIOD WILL FEATURE THE GRADUAL
BREAKDOWN FROM NORTH TO SOUTH OF HISTORY MAKING MID LEVEL RIDGE.
WILL BEGIN TO SEE IMPULSES TRAVERSING THE NORTHERN ZONES ALTHOUGH
DIFFICULT TO PINPOINT THESE PRECISELY DUE TO FEEDBACK ISSUES AT
TIMES. LOOKS AS THOUGH FIRST IN A SERIES MOVES OUT OF THE
TENNESSEE VALLEY AND INTO THE CAROLINAS MONDAY NIGHT WITH
TRAJECTORY SUGGESTING MOST ACTIVITY REMAINING OUTSIDE OF THE AREA
ALTHOUGH HAVE INCLUDED LOW END CHANCE POPS FOR THE NORTHEAST
MOUNTAINS. ANOTHER SHORTWAVE MOVES IN WED AFTERNOON AND AGAIN ON
THU EVENING ENHANCING POP CHANCES ACROSS THE AREA. GIVEN
UNCERTAINTY IN TIMING AND THE CONTINUED PRESENCE IN SOME MID LEVEL
DRY AIR...HAVE KEPT POPS IN THE LOW END CHANCE RANGE FOR NOW.

DESPITE THE BREAKDOWN OF RIDGE...WILL CONTINUE TO SEE TEMPS IN THE
UPPER 90S OVER EAST CENTRAL GEORGIA. THIS COMBINED WITH DEWPOINTS
MUCH HIGHER THAN RECENT DAYS AND HEAT INDICES COULD REMAIN AN
ISSUE WELL INTO NEXT WEEK.

DEESE

.FIRE WEATHER...
/ISSUED 421 AM EDT SUN JUL 1 2012/
FORECAST DEW POINTS ARE LOWER THAN THE MODELS...BUT THIS IS
CONSISTENT WITH EXPECTED CONDITIONS AND OBSERVED VALUES FROM
YESTERDAY. WITH LOWERED DEW POINTS FORECAST TO DROP INTO THE MID
50S ACROSS NORTH GEORGIA TODAY...RH VALUES WILL DROP BELOW 25
PERCENT FOR FOUR OR MORE HOURS. FUELS ARE DRY SO HAVE ISSUED A
FIRE DANGER STATEMENT FOR THIS AFTERNOON FOR NORTH AND PARTS OF
CENTRAL GEORGIA.

CLIMATE...

RECORDS FOR 07-01

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     103 1927     72 2003     76 1990     58 1937
                                        1936
   KATL      99 1954     73 2003     78 1947     59 1938
                                                    1937
   KCSG      99 2007     78 1966     78 1998     59 1958
                1998                                1950
                1990
   KMCN     103 1954     74 1924     78 1931     59 1923
                                        1897

RECORDS FOR 07-02

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     103 1925     65 1943     76 1931     56 1937
   KATL      99 1954     68 1943     79 1996     58 1937
   KCSG     101 1990     72 1981     78 1996     59 1950
                1970
   KMCN     103 1954     77 1943     79 1931     58 2008
                                                    1937

RECORDS FOR 07-03

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 1925     70 1943     77 1978     58 1932
   KATL     101 1925     74 1943     77 1931     60 1881
   KCSG     101 1970     75 1988     77 1997     64 1950
                                        1996
   KMCN     104 1970     78 1944     77 1931     63 2010
                                                    1919
                                                    1918

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS EXPECTED THROUGH TAF PERIOD. MOST NORTHERN SITES
APART FROM KATL HAVE BEEN HAVING VRB LIGHT WINDS THIS AFTERNOON
HOWEVER THEY ARE EXPECTED TO BECOME NNW TO NW AND STAY UNDER
10KTS. KATL HAS BEEN MOSTLY NNW BUT HAS HAD INTERMITTENT VRB
PERIODS. THIS SHOULD ALSO MAINLY STAY NNW TO NW THROUGH THE TAF
PERIOD. CIGS LOOK TO STAY MOSTLY ABOVE 15KFT WITH FEW070
POTENTIALLY THIS LATE AFTERNOON INTO EVENING. SLIGHT CHANCE FOR
ISOLATED THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND
EVENING... BUT TOO LOW OF CHANCE ATTM TO INCLUDE MENTION IN TAFS.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON CONVECTIVE POTENTIAL TODAY.
HIGH CONFIDENCE ON ALL ELSE.

BAKER

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS         107  73 103  74 /  30  30  20  20
ATLANTA        104  78  99  75 /  30  30  20  20
BLAIRSVILLE     96  72  93  67 /  30  30  20  30
CARTERSVILLE   103  69 100  70 /  20  20  20  20
COLUMBUS       102  77 101  74 /  30  30  20  20
GAINESVILLE    101  76  99  74 /  30  30  20  30
MACON          103  73 101  75 /  30  30  20  20
ROME           105  72 102  71 /  20  20  20  20
PEACHTREE CITY 103  71  99  72 /  30  30  20  20
VIDALIA        101  79  99  77 /  30  30  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: BALDWIN...BIBB...BLECKLEY...CLARKE...CRISP...
DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...
HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...LAURENS...
MADISON...MONTGOMERY...MORGAN...OCONEE...OGLETHORPE...PEACH...
PULASKI...PUTNAM...TALIAFERRO...TELFAIR...TOOMBS...TREUTLEN...
TWIGGS...WARREN...WASHINGTON...WHEELER...WILCOX...WILKES...
WILKINSON.

HEAT ADVISORY FROM 9 PM THIS EVENING TO 9 PM EDT MONDAY FOR THE
FOLLOWING ZONES: BALDWIN...BIBB...BLECKLEY...CLARKE...CRISP...
DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...
HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...LAURENS...
MADISON...MONTGOMERY...MORGAN...OCONEE...OGLETHORPE...PEACH...
PULASKI...PUTNAM...TALIAFERRO...TELFAIR...TOOMBS...TREUTLEN...
TWIGGS...WARREN...WASHINGTON...WHEELER...WILCOX...WILKES...
WILKINSON.

HEAT ADVISORY UNTIL 9 PM EDT MONDAY FOR THE FOLLOWING ZONES:
BANKS...BARROW...BARTOW...BUTTS...CARROLL...CHATTAHOOCHEE...
CHATTOOGA...CHEROKEE...CLAYTON...COBB...COWETA...CRAWFORD...
DEKALB...DOUGLAS...FAYETTE...FLOYD...FORSYTH...GORDON...
GWINNETT...HALL...HARALSON...HARRIS...HEARD...HENRY...JACKSON...
LAMAR...MACON...MARION...MERIWETHER...MONROE...MUSCOGEE...
NEWTON...NORTH FULTON...PAULDING...PIKE...POLK...ROCKDALE...
SCHLEY...SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TAYLOR...TROUP...UPSON...WALTON...WEBSTER.

HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: CATOOSA...DADE...DAWSON...FANNIN...GILMER...LUMPKIN...
MURRAY...PICKENS...TOWNS...UNION...WALKER...WHITE...WHITFIELD.

&&

SHORT TERM...11/BAKER
LONG TERM....DEESE
AVIATION...BAKER
Hazardous weather outlook, Jul 1, 3:27 AM EST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
427 AM EDT SUN JUL 1 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
427 AM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
DANGEROUSLY HOT TEMPERATURES ARE EXPECTED ACROSS NORTH AND
CENTRAL GEORGIA TODAY. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE.
HIGH FIRE DANGER CONDITIONS ARE EXPECTED OVER NORTH AND MOST OF
CENTRAL GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
AN UPPER RIDGE WILL CONTINUE TO DOMINATE ACROSS THE SOUTHEAST
THROUGH TONIGHT BUT A SURFACE TROUGH WILL PROVIDE THE FOCUS FOR
ISOLATED THUNDERSTORM ACTIVITY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE DANGEROUSLY HOT TEMPERATURES ALTHOUGH
THERE WILL BE AN OPPORTUNITY FOR ISOLATED THUNDERSTORM DEVELOPMENT
THIS AFTERNOON. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS AND OCCASIONAL LIGHTNING.

.DISCUSSION...
RECORD BREAKING TEMPERATURES WILL CONTINUE TODAY WITH AFTERNOON
TEMPERATURES CLIMBING INTO THE 102-106 RANGE AND HEAT INDICES FROM
105 TO 112. WITH THESE DANGEROUSLY HOT TEMPERATURES...THE HEAT
ADVISORY AND EXCESSIVE HEAT WARNING HAVE BEEN CONTINUED. IT IS
IMPORTANT TO STAY IN AIR-CONDITIONED ROOMS AND TO STAY HYDRATED.
FOR SAFETY TIPS VISIT WEATHER.GOV/ATLANTA. FOR DETAILS ON THE HEAT
ADVISORY AND EXCESSIVE HEAT WARNING SEE NPWFFC.

SLIGHTLY INCREASED MOISTURE...EXTREMELY HIGH INSTABILITY AND A SURFACE
TROUGH WILL PROVIDE THE FOCUS FOR ISOLATED THUNDERSTORM ACTIVITY
THIS AFTERNOON AND EVENING. GIVEN THE VERTICALLY STACKED NATURE OF
THE EXPECTED STORMS...SIGNIFICANT HAIL WILL BE DIFFICULT TO REACH
THE SURFACE IF IT IS ABLE TO FORM AT ALL. WINDS WILL BE THE
PRIMARY THREAT AS PRECIPITATION LOADING WILL LEAD TO AN INCREASED
POTENTIAL FOR STRONG GUSTS IN THE STRONGER STORMS WHICH ARE ABLE
TO DEVELOP.

VERY DRY CONDITIONS ARE EXPECTED THIS AFTERNOON ACROSS NORTH AND
MOST OF CENTRAL GEORGIA. HUMIDITY VALUES WILL FALL INTO THE LOWER
TO MID 20S. WEST TO NORTHWEST WINDS WILL RANGE FROM 5 TO 10 MPH
WITH GUSTS TO 15 MPH. THE DRY AIR AND LOW FUEL MOISTURE VALUES
WILL COMBINE TO PRODUCE DANGEROUS FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE HEAT WAVE WILL CONTINUE INTO MONDAY WITH A HEAT ADVISORY
ALREADY IN EFFECT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH AND CENTRAL
GEORGIA MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 1, 2:05 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT SUN JUL 1 2012

GAZ061-074-011930-
305 PM EDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 50 MPH WINDS
IN WASHINGTON AND HANCOCK COUNTIES UNTIL 330 PM EDT...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BEULAH...MOVING SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
WASHINGTON AND HANCOCK COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE BEULAH...DEVEREUX...HEBRON...DEEPSTEP
AND LINTON. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3294 8296 3300 8305 3302 8307 3307 8304
      3308 8305 3305 8310 3308 8312 3311 8312
      3315 8309 3316 8312 3323 8307 3313 8282
TIME...MOT...LOC 1905Z 301DEG 3KT 3310 8304
Special weather statement, Jul 1, 2:13 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
313 PM EDT SUN JUL 1 2012

GAZ073-084-011945-
313 PM EDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 50 MPH WINDS
IN WILKINSON AND BALDWIN COUNTIES UNTIL 345 PM EDT...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SCOTTSBORO. THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
WILKINSON AND BALDWIN COUNTIES THROUGH 345 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE HARDWICK...SCOTTSBORO...PANCRAS...
COOPERS AND MILLEDGEVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

&&

LAT...LON 3303 8307 3299 8305 3295 8308 3292 8306
      3288 8308 3298 8330 3315 8322 3312 8311
      3308 8312 3305 8310 3308 8305 3307 8304
TIME...MOT...LOC 1913Z 291DEG 1KT 3303 8316
Special weather statement, Jul 1, 2:15 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT SUN JUL 1 2012

GAZ075-011945-
315 PM EDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 50 MPH WINDS
IN GLASCOCK COUNTY UNTIL 345 PM EDT...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MITCHELL. THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
GLASCOCK COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE AGRICOLA...MITCHELL...EDGEHILL AND GIBSON. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

&&

LAT...LON 3318 8257 3317 8259 3316 8258 3312 8260
      3313 8268 3318 8274 3326 8275 3328 8270
      3327 8269 3330 8264 3331 8260 3329 8252
TIME...MOT...LOC 1915Z 291DEG 1KT 3323 8270
Special weather statement, Jul 1, 2:39 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
339 PM EDT SUN JUL 1 2012

GAZ061-012015-
339 PM EDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 50 MPH
WINDS IN HANCOCK COUNTY UNTIL 415 PM EDT...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF CULVERTON. THE THUNDERSTORM WAS
NEARLY STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE NICKEL SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
HANCOCK COUNTY THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CULVERTON AND SPARTA. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

&&

LAT...LON 3324 8278 3320 8285 3314 8289 3312 8292
      3324 8309 3341 8287 3329 8278 3327 8278
      3325 8275 3324 8275
TIME...MOT...LOC 1940Z 138DEG 2KT 3321 8286

The radar

The Robins AFB radar (KJGX), 44 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 8 hail, 2 lightning. Local standard time, as filed.

Hail, Baldwin

When
July 1, 2:40 PM EST to 2:45 PM EST
Where
Baldwin County, 1.16 mi E of Carling
Measured
1 in hail
Reported by
Public
Coordinates
33.050, -83.210

The public reported quarter-sized hail southeast of Milledgeville.

Hail, Hancock

When
July 1, 3:00 PM EST to 3:05 PM EST
Where
Hancock County, 2.07 mi S of Devereux
Measured
1 in hail
Reported by
Public
Coordinates
33.190, -83.080

The public reported quarter-sized hail south of Devereux.

Hail, Wilkinson

When
July 1, 3:15 PM EST to 3:20 PM EST
Where
Wilkinson County, Mt Carmel
Measured
1 in hail
Reported by
Public
Coordinates
32.900, -83.220

The public reported quarter sized hail northwest of McIntyre.

Thunderstorm Wind, Taliaferro

When
July 1, 3:40 PM EST to 3:50 PM EST
Where
Taliaferro County, 1.8 mi SW of Crawfordville to Raytown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.530, -82.920

The Taliaferro County 911 Center reported that several trees were downed, mainly in the eastern part of the county. Two trees were down on Interstate 20, blocking the lane at mile marker 147.

Hail, Houston

When
July 1, 4:15 PM EST to 4:25 PM EST
Where
Houston County, 0.9 mi NW of Heard to 1.75 mi W of Wallston
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.540, -83.690

Amateur Radio operators and the public reported nickel to quarter sized hail fell across Warner Robins for at least 10 minutes.

Thunderstorm Wind, Greene

When
July 1, 4:20 PM EST
Where
Greene County, Greshamville
Measured
45 kt (52 mph) estimated gust
Property damage
$750
Reported by
911 Call Center
Coordinates
33.630, -83.320

The Greene County 911 Center reported that three trees were blown down in Greshomville.

Thunderstorm Wind, Houston

When
July 1, 4:25 PM EST
Where
Houston County, (Wrb)warner Robins A
Measured
60 kt (69 mph) estimated gust
Property damage
$150,000
Reported by
911 Call Center
Coordinates
32.630, -83.580

The Houston County 911 Center relayed reports of several downed trees and numerous downed power lines across Warner Robins. One tree fell on a house and another on a mobile home. Many of the downed power lines sparked fires across the city.

Thunderstorm Wind, Putnam

When
July 1, 4:41 PM EST to 4:46 PM EST
Where
Putnam County, 1.38 mi S of Phoenix to 2.23 mi NE of Rockville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.350, -83.280

The Putnam County 911 Center relayed reports of several downed trees in the eastern portion of the county.

Thunderstorm Wind, Crawford

When
July 1, 4:45 PM EST to 4:50 PM EST
Where
Crawford County, 6.88 mi SE of Sandy Point to 10.48 mi ESE of Sandy Point
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.703, -83.843

The Crawford County 911 Center relayed reports of several downed trees and power lines across the eastern portion of the county.

Lightning, Crawford

When
July 1, 4:45 PM EST
Where
Crawford County, 2.06 mi ENE of Nakomis
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.562, -83.968

Broadcast Media relayed a report of a house fire along Pea Ridge Road. No injuries occurred, but the house was totally destroyed.

Hail, Harris

When
July 1, 4:50 PM EST to 5:20 PM EST
Where
Harris County, 4.85 mi WNW of Whitesville to 2.55 mi ESE of Copeland
Measured
1 in hail
Reported by
Public
Coordinates
32.840, -85.110

The public reported up to quarter size hail fell for about 30 minutes across portions of western Harris County, from southeast of West Point Lake to Hamilton.

Lightning, Crawford

When
July 1, 4:50 PM EST
Where
Crawford County, 5.04 mi ESE of Sandy Point
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
32.747, -83.848

Broadcast Media reported that a house was destroyed by a lightning fire off Marshall Mill Road. No injuries were reported.

Hail, Monroe

When
July 1, 5:00 PM EST to 5:10 PM EST
Where
Monroe County, Berner to 0.39 mi N of Juliette
Measured
1.75 in hail
Property damage
$217,000
Reported by
Public
Coordinates
33.150, -83.830

Multiple reports were received from the public of quarter to golf ball sized hail in the eastern portion of Monroe County, from Berner to Juliette.

Hail, Henry

When
July 1, 5:05 PM EST to 5:15 PM EST
Where
Henry County, 0.9 mi SE of Blacksville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.420, -84.140

Henry County Law Enforcement reported pea to quarter sized hail fell in the McDonough area for at least 10 minutes.

Thunderstorm Wind, Jones

When
July 1, 5:05 PM EST to 5:10 PM EST
Where
Jones County, 1.61 mi NNW of East Juliette to 0.69 mi N of Crutchfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.123, -83.787

The Jones County 911 Center reported six to eight trees down across northwest portions of the county.

Thunderstorm Wind, Monroe

When
July 1, 5:05 PM EST to 5:10 PM EST
Where
Monroe County, Berner to 2.34 mi SW of Percale
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
33.150, -83.830

The Monroe County Emergency Manager reported 20 to 30 trees blown down, mainly in the northeast part of the county.

Thunderstorm Wind, Henry

When
July 1, 5:15 PM EST
Where
Henry County, 1.35 mi ESE of Locust Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.340, -84.100

The Henry County 911 Center relayed reports of several downed trees in the Locust Grove area.

Thunderstorm Wind, Putnam

When
July 1, 5:18 PM EST to 5:23 PM EST
Where
Putnam County, 2.69 mi ENE of Hearnville to 2 mi WSW of Glades Cross-Roads
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.440, -83.460

The Putnam County 911 Center relayed reports of several downed trees in the northern portion of the county.

Hail, Gwinnett

When
July 1, 7:30 PM EST to 7:35 PM EST
Where
Gwinnett County, 2.41 mi N of Dacula
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
34.015, -83.897

A CoCoRaHS observer reported quarter sized hail in Dacula.

Thunderstorm Wind, Montgomery

When
July 1, 7:46 PM EST to 7:51 PM EST
Where
Montgomery County, 4.16 mi W of Charlotteville to 0.87 mi ENE of Uvalda
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.030, -82.590

The Toombs County 911 Center relayed reports of several downed trees across the southern portion of Montgomery County.

Thunderstorm Wind, Toombs

When
July 1, 7:46 PM EST to 7:51 PM EST
Where
Toombs County, 2.91 mi W of Cedar Crossing to 4.82 mi S of New Branch
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.019, -82.450

The Toombs County 911 Center relayed reports of several downed trees across the southern portion of the county.

Thunderstorm Wind, Crisp

When
July 1, 8:09 PM EST
Where
Crisp County, 2.38 mi SSW of Hatley
Measured
50 kt (58 mph) estimated gust
Property damage
$65,000
Reported by
911 Call Center
Coordinates
31.870, -83.640

The Crisp County 911 Center relayed reports of several downed trees and power lines. Two trees fell on a house.

Thunderstorm Wind, Barrow

When
July 1, 9:29 PM EST
Where
Barrow County, 0.01 mi SW of Winder Arpt to 1.34 mi ESE of Russell
Measured
60 kt (69 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
33.980, -83.670

The Barrow County Emergency Manager reported that trees were blown down on a vehicle and a house on Lakeview Drive Southeast. An unoccupied boat was blown off the lake onto the shore. At the Northeast Georgia Regional Airport, two tied-down aircraft were flipped. A Piper Cadet and a Piper Cherokee 180 were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396731, 396732, 396733, 396738, 396734, 396750, 396751, 396739, 396740, 396870, 396735, 396871, 396736, 396737, 396741, 396742, 396743, 396744, 396749, 396745, 396746, 396747, 396748.